Hail, St. Francois
- When
- June 9, 7:50 AM CST
- Where
- St. Francois County, 4 mi W of Farmington
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.780, -90.493
An upper level shortwave moved through region triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
An upper level shortwave moved through region triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 9, 4:49 AM CST, 3 hours 1 minute earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 549 AM CDT Sat Jun 9 2018 .SHORT TERM... (Through Late Tonight) Issued at 333 AM CDT Sat Jun 9 2018 Hot and humid conditions will continue today with highs of 10 to 15 degrees above normal. Heat indices will get close to 100 this afternoon across parts of the area where highs will be in the lower 90s combined with surface dew points in the upper 60s to lower 70s. There is more uncertainty with the convective trends today and tonight. Although the atmosphere will get quite unstable this afternoon, there are no well defined surface boundaries clearly evident or upper level forcing mechanisms. The operational models and CAMS also have varying precipitation solutions with little run to run continuity leading to a low confidence forecast of convection. There is currently a weak vorticity maximum just north of COU early this morning which should drop southeastward and may bring a few showers and storms to areas in and around the St Louis metro area this morning as the latest HRRR runs was depicting. Should have at least isolated to widely scattered showers/storms this afternoon into the early evening during peak heating with some of the CAMS showing the best coverage across southeast MO and southwest IL. There may be a brief break in the convective threat later this evening, but then there is a possibility of an MCS dropping southeastward into northeast MO and west central IL late tonight. The NAM model keeps most of the convection north of our forecast area late tonight, but some of the models do bring convection into at least the northern portion of the forecast area late tonight. With plenty of instability a few storms this afternoon may be capable of producing large hail and damaging winds. Later tonight there may be the potential for damaging winds with an MCS having a strong cold pool dropping southeastward into the forecast area, although by the time the convection gets into our forecast area it may be in the weakening stage. GKS .LONG TERM... (Sunday through Friday) Issued at 333 AM CDT Sat Jun 9 2018 Mesoscale features/forcing will largely drive the potential for thunderstorms from Sunday into early Monday. Given the NWP models ability to accurately depict this that far in advance, confidence is quite limited in forecast details. The uncontaminated mass fields would suggest the wavering synoptic scale front will stretch from the north-central Plains across IA and northern IL into the OH Valley on Sunday, possibly sagging into the north-northeastern part of the CWA late Sunday afternoon/night. There are also suggestions that a remnant outflow boundary and/or MCV may drift into northeast MO near daybreak on Sunday, and then possibly another MCV will track from NE MO into south central IL on Sunday afternoon. In the absence of significant clouds/lingering precipitation, there will be good heating with temps climbing into the upper 80s-low 90s, and a very unstable air mass will be present from the afternoon into the evening. The region from northeast MO across eastern MO and into western IL would appear to have the highest probability of thunderstorms through the day. This same corridor will also have the highest probability of showers and storms into Sunday night with potential for the synoptic front to sag into the area from the northeast as well as weak broad low level moisture convergence. Other than the possibility of some spotty showers/thunderstorms, especially in southwest IL, I think much of Monday will be dry and feature the hottest temps over the next 7 days. Present indications are that highs will be in the low-mid 90s and peak heat indices may touch around 100 in the St. Louis metro and surrounding areas of eastern MO and western IL. The progression of a broad upper trof from the northern Rockies across the northern Plains and into the Upper MS Valley will send a cold front into northeast/central MO very late Monday night. There is good agreement with the GFS/ECMWF that the cold front will then move through the remainder of the CWA on Tuesday. Attendant with the cold front will a chance of showers and thunderstorms. High pressure then settles into the area on Tuesday night. The models diverge on evolution of the large scale pattern during the later half of the week, but do support at least a continuation of above normal temps. Glass && .AVIATION... (For the 12z TAFs through 12z Sunday Morning) Issued at 524 AM CDT Sat Jun 9 2018 Scattered diurnal cumulus clouds should develop late this morning and this afternoon. At least isolated showers/storms should also develop in the UIN and STL areas this afternoon as the atmosphere becomes very unstable with daytime heating. With uncertainty as to coverage and timing, will just include VCTS in the tafs. There is the possibility of a complex of storms dropping southward into our area late tonight from IA. For now will just include VCTS in the UIN taf late tonight. Persistent south- southwesterly surface winds will continue through the forecast period. SPECIFICS FOR KSTL: Scattered diurnal cumulus clouds should develop late this morning and this afternoon. At least isolated showers/storms should also develop this afternoon as the atmosphere becomes very unstable with daytime heating. With uncertainty as to coverage and timing, will just include VCTS in the STL taf. Persistent south-southwesterly surface winds will continue through the forecast period. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 440 AM CDT Sat Jun 9 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-100945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 440 AM CDT Sat Jun 9 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight. Isolated strong to severe storms are possible this afternoon and tonight across northeast, central, and eastern Missouri and west central and southwest Illinois. The primary threats are large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday The chance of thunderstorms will continue for most of the area through Friday. Isolated strong to severe storms are possible on Sunday and Sunday night across northeast Missouri and western Illinois. Isolated strong to severe storms are also possible Monday afternoon and night across parts of central and northeast Missouri and west central and south central Illinois. The primary threats are large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and tonight. Glass
Special Weather Statement
National Weather Service St Louis MO
629 AM CDT SAT JUN 9 2018
MOZ099-091215-
Reynolds MO-
629 AM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REYNOLDS COUNTY
UNTIL 715 AM CDT...
At 629 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bunker, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bunker and Oates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3740 9115 3742 9121 3750 9121 3751 9131
3759 9131 3759 9102 3739 9108
TIME...MOT...LOC 1129Z 285DEG 15KT 3751 9125
GlassSpecial Weather Statement
National Weather Service St Louis MO
802 AM CDT SAT JUN 9 2018
MOZ074-075-091345-
St. Francois MO-Ste. Genevieve MO-
802 AM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR STE. GENEVIEVE AND ST. FRANCOIS
COUNTIES UNTIL 845 AM CDT...
At 802 AM CDT, Doppler radar was tracking a strong thunderstorm near
Desloge, moving east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Farmington, Bonne Terre, Desloge, Ste. Genevieve, Bismarck, Leadwood,
Park Hills, Iron Mountain Lake, Bloomsdale, Rocky Ridge, Weingarten,
Coffman, Knob Lick, Iron Mountain, Leadington, Libertyville, Doe Run,
River Aux Vases and French Village.
This includes Interstate 55 in Missouri between exits 150 and 162.
This also includes St. Joe State Park, St. Francois State Park, Hawn
State Park, Felix Valle House State Park, and Missouri Mines Historic
Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3799 9055 3811 9024 3802 9010 3797 9001
3771 9008 3766 9065
TIME...MOT...LOC 1302Z 257DEG 14KT 3793 9044
GKSThe St Louis radar (KLSX), 104 km away, was scanning. The volume nearest the first event began at 13:51 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down multiple tents and canopies at a church event. Also, several trees and numerous tree limbs were blown down. One large tree fell onto a house causing moderate damage. On Loran Avenue, a tree fell onto an unoccupied car damaging it.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767346, 767347, 767350, 767354.